Multiple eruptive dermatofibromas in patients with systemic lupus erythematosus treated with prednisone

Authors


Cesare Massone, MD, Clinica Dermatologica, Viale Benedetto XV, 7, 16132 Genova, Italy. E-mail: rebdermo@unige.it

Abstract

Solitary dermatofibromas are a common occurrence, especially on the lower limbs of young women, while multiple dermatofibromas (MDF) are rare, accounting for less than 0.3% of all dermatofibromas1 and may suddenly develop in immunosuppressed patients. We report a patient with systemic lupus erythematosus (SLE) who developed MDF while she was taking oral prednisone.

A 46-year-old woman presented in 1989 complaining of photosensitivity, arthralgias, fatigue, malaise and dyspepsia. The patient denied fever, Raynaud's phenomenon, oral ulcer and hair loss.

On examination she presented a typical SLE malar rash. Erythrocyte sedimentation rate (ESR) was elevated (54 mm/h). Speckle patterned IgG/IgM antinuclear antibodies were present at 1/1280 titer. Antibodies anti Ro/SSA were detected by counterimmunelectrophoresis up to 1/8 titer. Other laboratory findings were negative or within normal limits.

Systemic lupus erythematosus was diagnosed and the patient given 50 mg/day prednisone. After a few months, both clinical symptoms and immunologic parameters improved. Eighteen months later, prednisone was replaced by 500 mg/day hydroxychloroquine.

In 1994, she presented again with malar rash, arthralgias and facial hyperpigmentation. Prednisone 15 mg/day was reintroduced and hydroxychloroquine stopped being a possible cause of the facial hyperpigmented macules.

In 1996, while she was taking 5 mg/day prednisone, several nodules developed on her limbs within a few months.

On examination we observed 16 firm, slightly elevated 3–15-mm wide brown nodules on her arms, legs and trunk.

A biopsy specimen of a lesion of the trunk revealed an epidermal seborrheic-keratosis-like hyperplasia with dermal fibrosis and fibroblastic proliferation (Fig. 1). Dermatofibroma was diagnosed.

Figure 1.

Figure 1.

Hyperplasia of epidermis and fibrosis with fibroblastic proliferation

Ancillary